Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jan 11, 2014, 1:45 PM EST for 5 counties in North Carolina. It was in force for 60 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2014, 1:45 PM EST (18:45 UTC)
- Expired
- Jan 11, 2014, 2:45 PM EST
- In force
- 60 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Franklin County, NC, Granville County, NC, Person County, NC, Vance County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 44 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 1:52 PM EST | TSTM WND GST 59 | N Holly Springs, NC | |
| Jan 11, 1:55 PM EST | TSTM WND DMG | 4 S Lake Wheeler, NC | NUMEROUS LARGE TREES DOWN IN THE BRIGHTON FOREST SUBDIVISION...INCLUDING SOME ON HOMES ON BRIGHTON BLUFF DRIVE. |
| Jan 11, 1:57 PM EST | TSTM WND GST 86 | Rdu International Airpo, NC | PK WND 22075KT 1857Z |
| Jan 11, 2:00 PM EST | TSTM WND DMG | 5 Ne Rdu International, NC | OAK TREES DOWN ON BRTONS ROAD. TREE FELL THROUGH GARAGE. |
| Jan 11, 2:01 PM EST | TSTM WND DMG | 4 Wsw Raleigh, NC | AN NWS EMPLOYEE WORKING AN OUTREACH BOOTH AT THE FISHING AND BOATING SHOW AT THE NC FAIRGROUNDS GRAHAM BUILDING WITNESSED A LARGE GARAGE DOOR BLOWN INWARD WHEN THE STRONG WIND GUSTS HIT. ONE BOAT WAS HIT BY THE DOOR AS IT WAS BLOWN IN. |
| Jan 11, 2:02 PM EST | TSTM WND DMG | 1 Wnw Raleigh, NC | VERY LARGE TREE DOWN ACROSS GLENWOOD AVENUE NEAR OBERLIN ROAD WITH SOME LARGE LIMBS DOWN NEARBY ON GLENWOOD AVE |
| Jan 11, 2:05 PM EST | TSTM WND DMG | 1 Sse Falls Lake, NC | *** 1 FATAL *** TREE SNAPPED OFF AND FELL STRIKING AN INDIVIDUAL ON ABBOTTS CREEK TRAIL. |
| Jan 11, 2:05 PM EST | TSTM WND DMG | 2 Nne Falls Lake, NC | *** 1 INJ *** TREE FELL ON AND SERIOUSLY INJURED A MAN IN THE WAKEFIELD AREA. |
| Jan 11, 2:05 PM EST | TSTM WND DMG | 4 N Raleigh, NC | *** 1 INJ *** AN INDIVIDUAL STRUCK BY FALLING TREE LIMB ALONG SIX FORKS ROAD JSUT SOUTH OF WESTBROOK DR. AND TRANSPORTED TO THE HOSPITAL WITH MINOR INJURIES. |
| Jan 11, 2:05 PM EST | TSTM WND GST 85 | Rdu International Airpo, NC | |
| Jan 11, 2:05 PM EST | TSTM WND GST 86 | Rdu International Airpo, NC | |
| Jan 11, 2:10 PM EST | TSTM WND DMG | 1 Nne Wake Forest, NC | TREES AND POWER LINES DOWN. TREES IN ROADWAY. |
| Jan 11, 2:22 PM EST | FUNNEL CLOUD | 1 Nw Youngsville, NC | FUNNEL CLOUD OBSERVED BY HWY PATROL OFFICER NEAR THE INTERSECTION OF HWY 96 AND US 1. TREE DOWN NEARBY. |
| Jan 11, 2:22 PM EST | FUNNEL CLOUD | 1 Nw Youngsville, NC | FUNNEL CLOUD OBSERVED BY HWY PATROL OFFICER NEAR THE INTERSECTION OF HWY 96 AND US 1. TREE DOWN NEARBY. |
| Jan 11, 2:25 PM EST | TSTM WND DMG | 4 Ene Fuquay-Varina, NC | MULTIPLE TREES DOWN ON SOUTH RIDGE DRIVE IN FUQUAY-VARINA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 11:50 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 419 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
342
WUUS52 KRAH 111845
SVRRAH
NCC069-077-145-181-183-111945-
/O.NEW.KRAH.SV.W.0008.140111T1845Z-140111T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EST SAT JAN 11 2014
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA...
VANCE COUNTY IN CENTRAL NORTH CAROLINA...
WAKE COUNTY IN CENTRAL NORTH CAROLINA...
FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA...
EASTERN PERSON COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 245 PM EST
* AT 144 PM EST...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR ROXBORO TO 9
MILES NORTHEAST OF POPE AFB...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...HENDERSON...OXFORD...ROXBORO...CREEDMOOR...
LOUISBURG...WAKE FOREST...GARNER...FUQUAY-VARINA...BUTNER...
ZEBULON...FRANKLINTON...RDU INTERNATIONAL... APEX...
HOLLY SPRINGS...MORRISVILLE AND KNIGHTDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3627 7830 3619 7802 3581 7826 3571 7847
3552 7871 3561 7900 3586 7890 3587 7883
3593 7881 3592 7876 3600 7870 3603 7872
3603 7875 3607 7875 3609 7881 3623 7880
3624 7898 3654 7894 3654 7833
TIME...MOT...LOC 1844Z 256DEG 43KT 3632 7899 3527 7890
$$
ELLIS2 follow-up statements
637
WWUS52 KRAH 111917
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
217 PM EST SAT JAN 11 2014
NCC145-111926-
/O.CAN.KRAH.SV.W.0008.000000T0000Z-140111T1945Z/
PERSON NC-
217 PM EST SAT JAN 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERSON COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3627 7830 3619 7802 3581 7826 3571 7847
3585 7852 3607 7867 3653 7850 3654 7833
TIME...MOT...LOC 1916Z 256DEG 43KT 3640 7859 3535 7851
$$
NCC069-077-181-183-111945-
/O.CON.KRAH.SV.W.0008.000000T0000Z-140111T1945Z/
GRANVILLE NC-VANCE NC-WAKE NC-FRANKLIN NC-
217 PM EST SAT JAN 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EST
FOR EASTERN GRANVILLE...VANCE...NORTHEASTERN WAKE AND FRANKLIN
COUNTIES...
AT 216 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF OXFORD TO NEAR BENSON...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...HENDERSON...OXFORD...CREEDMOOR...LOUISBURG...WAKE FOREST...
ZEBULON...FRANKLINTON...KITTRELL...BUNN...KNIGHTDALE...WENDELL...
ROLESVILLE...YOUNGSVILLE...MIDDLEBURG...CENTERVILLE...KERR LAKE...
TUNGSTEN...SOUTH HENDERSON AND DABNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3627 7830 3619 7802 3581 7826 3571 7847
3585 7852 3607 7867 3653 7850 3654 7833
TIME...MOT...LOC 1916Z 256DEG 43KT 3640 7859 3535 7851
$$
22772
WWUS52 KRAH 111943
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EST SAT JAN 11 2014
NCC069-077-181-183-111953-
/O.EXP.KRAH.SV.W.0008.000000T0000Z-140111T1945Z/
GRANVILLE NC-VANCE NC-WAKE NC-FRANKLIN NC-
243 PM EST SAT JAN 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANVILLE...VANCE...
NORTHEASTERN WAKE AND FRANKLIN COUNTIES WILL EXPIRE AT 245 PM EST...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3627 7830 3619 7802 3581 7826 3571 7847
3585 7852 3607 7867 3653 7850 3654 7833
TIME...MOT...LOC 1939Z 256DEG 43KT 3640 7859 3535 7851
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 1:00 PM EST, 45 minutes earlier.
Area forecast discussion, Jan 11, 1:00 PM EST, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 100 PM EST SAT JAN 11 2014 .SYNOPSIS...A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON THROUGH EARLY EVENING. HIGH PRESSURE WILL BUILD IN QUICKLY FROM THE WEST BEHIND THE COLD FRONT LATE TONIGHT THROUGH SUNDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST LATE MONDAY. && .NEAR TERM /REST OF TODAY THROUGH SUNDAY NIGHT/... AS OF 1045 AM SATURDAY... FORECAST PRETTY MUCH ON TRACK WITH INCREASING POTENTIAL FOR STRONG- SEVERE STORMS THIS AFTERNOON ACROSS MOST OF THE CENTRAL NC. WELL-DEFINED SQUALL LINE EXITING UPSTATE SC AT 1520Z PROGRESSING ENE AT 30-35 MPH. THE LEADING EDGE OF THIS CONVECTIVE BAND WILL THREATEN OUR WESTERN-SW COUNTIES SHORTLY BEFORE NOON THEN TRANSLATE EAST ACROSS REMAINDER OF THE FORECAST AREA THROUGH 21Z. THIS SCENARIO IS ABOUT 2-3 HOURS FASTER COMPARED TO MODEL GUIDANCE FROM YESTERDAY...AND A TAD FASTER COMPARED TO NEAR TERM GUIDANCE. LATEST SPC MESOANALYSIS DEPICTS BEST BULK SHEAR (40-50KTS) LYING ACROSS THE EASTERN HALF OF THE FORECAST AREA WHILE POCKET OF BEST INSTABILITY (MLCAPE CLOSE TO 1000 J/KG) IMMEDIATELY TO OUR SOUTH-SE. EXPECT THIS LAYER OF INSTABILITY TO EXPAND NWD AS AIRMASS CONTINUES TO WARM AHEAD OF THE SQUALL LINE. THIS SUGGEST AN INCREASING DAMAGING WIND THREAT OVER THE EASTERN HALF OF THE FORECAST AREA. IN ADDITION...LOW LEVEL HELICITY ON THE ORDER OF 250-350 M2/S2 POSITIONED AHEAD OF THE LINE SUPPORTS POTENTIAL FOR WEAK ISOLATED TORNADOES...EITHER EMBEDDED IN THE LINE OR WITH INDIVIDUAL STORMS AHEAD OF THE MAIN LINE. THE TORNADO THREAT APPEARS TO BE ENHANCED OVER THE COASTAL PLAIN COUNTIES WHERE NEAR SFC INSTABILITY GREATER/DEEPER. OTHERWISE...APPEARS MAX TEMPS IN THE 70-75 DEGREE RANGE LIKELY ALONG AND EAST OF HIGHWAY 1 WITH 60S TO NEAR 70 ALONG OUR WESTERN BORDER. PRESENCE OF LOW LEVEL JET (50-55KTS) SHOULD RESULT IN GUSTY SFC WINDS AHEAD OF THE CONVECTION WITH GUSTS AROUND 30-35 MPH PROBABLE...ESPECIALLY OVER THE COASTAL PLAIN. RAINFALL ACROSS THE REGION FRIDAY AFTERNOON THROUGH EARLY THIS MORNING VARIED FROM JUST UNDER AN INCH TO AS MUCH AS TWO-THREE INCHES IN THE FAY VICINITY. CONTEMPLATED A POSSIBLE FLASH FLOOD WATCH FOR MUCH OF THE REGION THIS AFTERNOON. HOWEVER...CONSIDERING THE FAST MOVEMENT OF THE CONVECTIVE LINE...EXPECT FLASH FLOODING TO BE LOCALIZED AND CONFINED TO URBAN AREAS. PLAN TO HANDLE WITH URBAN/SMALL STREAM ADVISORIES AT THIS TIME. -WSS TONIGHT...MORE STABLE AIR MOVES INTO CENTRAL NORTH CAROLINA WITH THE GFS BUFR SOUNDINGS FAIRLY SUBSIDENT BY 06Z. LINGERING SHOWERS...AND A POSSIBLE THUNDERSTORM IN THE COASTAL PLAIN EARLY TONIGHT... DIMINISH WEST-TO-EAST AS PRECIPITABLE WATER VALUES FALL TO AROUND A QUARTER-INCH BY 12Z SUNDAY. THE STRONG UPPER TROUGH WILL BE PUSHING THROUGH CENTRAL NORTH CAROLINA AND EXPECT A FEW MID-LEVEL CLOUDS ASSOCIATED WITH IT...BUT MODELS ARE STRONGLY DRY DURING THE OVERNIGHT HOURS. OVERNIGHT LOWS UPPER 30S IN THE TRIAD TO THE MID 40S TOWARD KCTZ...AROUND 40 IN THE U.S. 1 CORRIDOR. -DJF FROM 305 AM: FOR SUNDAY...SUBSIDENCE CONTINUES OVERALL...WITH PRECIPITABLE WATER VALUES FALLING BELOW A QUARTER-INCH SUNDAY UNDER BUILDING HIGH PRESSURE SURFACE AND ALOFT. WITH MIXING...THE GFS BUFR SOUNDINGS SUGGEST A FEW WIND GUSTS TO AROUND 20KT SUNDAY BEFORE WINDS SLACKEN AS THE MID-LEVEL TROUGH PULLS AWAY TO THE EAST AND SURFACE HIGH PRESSURE BUILDS OVERHEAD. HIGHS IN THE MID 50 TO AROUND 60. SUNDAY NIGHT...THE MID-LEVEL RIDGE AXIS MOVES EAST WHICH COULD ALLOW A RETURN OF A FEW HIGH CLOUDS INTO CENTRAL NORTH CAROLINA DURING THE OVERNIGHT HOURS AS THE UPPER FLOW BACKS SOUTHWEST. THE RELATIVELY STRONGER 300MB WINDS REMAIN SOUTHWEST OF CENTRAL NORTH CAROLINA SUNDAY NIGHT THROUGH 12Z MONDAY...THOUGH...SO ANY HIGH CLOUDS THAT MOVE IN SHOULD BE SCATTERED TO POSSIBLY THIN BROKEN AT TIMES. OVERNIGHT LOWS IN THE 30S...COOLEST AND CLOSE TO FREEZING IN SOME OF THE TYPICALLY COOLER LOCATIONS OF THE NORTHEAST PIEDMONT AND THE NORTHERN COASTAL PLAIN. -DJF && .SHORT TERM /MONDAY THROUGH TUESDAY/... AS OF 100 PM SATURDAY... SUNDAY'S SURFACE HIGH OVER THE SOUTHEAST STATES WILL HAVE MOVED OFFSHORE BY DAYBREAK MON... AS THE AXIS OF THE MID LEVEL RIDGE SHIFTS CORRESPONDINGLY OFF THE EAST COAST... IN RESPONSE TO ANOTHER LONGWAVE TROUGH DIGGING TO OUR WEST FROM THE GREAT LAKES DOWN THROUGH OVER TX/OK/AR/LA/TN/AL. WINDS THROUGH THE COLUMN OVER NC WILL BECOME SOUTHWESTERLY... DRAWING INCREASING AMOUNTS OF MOISTURE NORTHEASTWARD INTO THE AREA... STARTING FIRST WELL ALOFT AS 80+ KT SW WINDS THROUGH THE 600-300 MB LAYER AHEAD OF THE INCOMING TROUGH WILL BRING IN INCREASING AND THICKENING HIGH CLOUDS FROM THE WSW DURING MON. RISING THICKNESSES TO WELL ABOVE NORMAL VALUES SUPPORT HIGHS OF 56-64... WITH A BRISK SURFACE WIND FROM THE SW. THE ECMWF REMAINS MUCH MORE AMPLIFIED AND SLOWER (BY AROUND 6 HRS) THAN THE NAM/GFS WITH THE SOUTHERN PORTION OF THE INCOMING TROUGH WITH THE SURFACE WARM SECTOR SURGING WELL INLAND INTO THE COASTAL PLAIN (ALTHOUGH NOT AS FAR INLAND AS YESTERDAY'S RUNS. HENCE THE ECMWF IS MUCH WETTER MON NIGHT/TUE WITH A BETTER INFLUX OF MOISTURE AND STRONGER DYNAMIC FORCING FOR ASCENT... WHILE THE NAM/GFS DEPICT WEAKER AND MORE SHEARED VORTICITY CROSSING THE AREA WITH JUST LIGHT PRECIP MON NIGHT THROUGH TUE MORNING. THE ECMWF AGREES WELL WITH ITS ENSEMBLE MEAN BUT HAS SHOWN A SLIGHTLY FASTER AND SLIGHTLY MORE SHEARED TREND IN RECENT RUNS WITH THE SOUTHERN PORTION OF THIS TROUGH... WHICH MAKES SENSE CONSIDERING THAT THE MODELS ARE TRENDING STRONGER WITH THE NORTHERN ENERGY DIGGING INTO THE MIDWEST MON NIGHT/TUE. SO WILL STAY WITH A COMPROMISE SOLUTION... WITH GOOD CHANCE POPS FOR LATE MON NIGHT INTO TUE MORNING... BETWEEN THE TIME FRAMES OF THE SLOW ECMWF AND FASTER GFS... WITH QPF VALUES UP TO A TENTH TO QUARTER INCH... MORE THAN THE GFS BUT LESS THAN THE ECMWF. CONFIDENCE IN THIS EVENT IS NOT HIGH DUE TO THE MODEL DISCREPANCIES... SO STAY TUNED. EXPECT MILD LOWS OF 40-51 MON NIGHT. SKIES SHOULD GRADUALLY CLEAR OUT FROM NW TO SE TUE AS THE SHEARING VORTICITY HEADS TO OUR EAST WITH THE WEAKENING MID LEVEL TROUGH. THE NAM INDICATES LINGERING MOISTURE IN THE 850-700 MB LAYER... SO WILL KEEP SCATTERED CLOUDS THROUGH THE AFTERNOON. TOUGH CALL ON TEMPS AS THE INCOMING HIGH WILL BE SOUTHERN-STREAM SOURCED AND LIKELY HIGHLY MODIFIED... WITH THICKNESSES DIPPING BUT STAYING ABOVE NORMAL. WILL HAVE HIGHS 55-62. -GIH && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... AS OF 305 AM SATURDAY... MODEL DIFFERENCES CONTINUE INTO THE MEDIUM RANGE/LONG TERM...WITH THE ECMWF AND ASSOCIATED ENSEMBLE MEMBERS ON THE SLOWER AND MORE AMPLIFIED ENVELOPE OF SOLUTIONS REGARDING A TRAILING SHORTWAVE TROUGH AND ASSOCIATED STRONG CLIPPER SURFACER LOW FORECAST TO MIGRATE ACROSS THE UPPER MIDWEST AND LOWER GREAT LAKES...AND SOME DEGREE OF SECONDARY COASTAL CYCLOGENESIS ALONG THE MIDDLE ATLANTIC COAST CENTERED AROUND WED. SINCE THE SHORTWAVE TROUGH IN QUESTION IS AN ELONGATED AXIS OF SHEAR VORTICITY SOUTHWEST OF THE ALEUTIANS...IN A REGION OUTSIDE OF THE DOMAIN OF THE EC AND GFS MODEL DATA AVAILABLE TO RAH...IT IS DIFFICULT TO HAVE A PREFERENCE TOWARD ONE CLUSTER OF SOLUTIONS OVER THE OTHER. BOTH CLUSTERS OF SOLUTIONS ARE RELATIVELY MOISTURE-STARVED THROUGH A DEEP LAYER AT OUR LATITUDE - NOT SURPRISING SINCE THE PRIMARY VORT AND CLIPPER SFC LOW PASS TO OUR NORTH - SO WE WILL ACCORDINGLY MAINTAIN THE FLAVOR OF THE PREVIOUS FORECAST...WITH JUST A SLIGHT CHANCE OF PRECIPITATION CENTERED ON THE DAY WED. THERMAL PROFILES INDEED APPEAR QUITE COLD...PARTICULARLY ABOVE THE BOUNDARY LAYER (IN THE H85-7 LAYER)..CHARACTERISTIC OF STEEP LAPSE RATE ALOFT/MOISTURE-STARVED SYSTEMS. THE NON-SPECIFIC MENTION OF "RAIN OR SNOW" WILL SUFFICE UNTIL A CLEARER MODEL PREFERENCE AND/OR CONSENSUS BECOMES APPARENT. CLEARING IN BRIEF MODIFIED POLAR HIGH PRESSURE WILL FOLLOW FOR THU...IN ADVANCE OF YET ANOTHER SHARPENING TROUGH ALOFT AND APPROACHING MOISTURE-STARVED SURFACE FRONTAL ZONE IN CONTINUED STRONGLY PROGRESSIVE FLOW ALOFT...FOR THE END OF THE WEEK. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 100 PM SATURDAY... HAZARDOUS AVIATION CONDITIONS WILL PERSIST OVER CENTRAL NC FOR A FEW MORE HOURS... BEFORE IMPROVING TO VFR FROM WEST TO EAST BETWEEN 20Z AND 23Z. A STRONGLY FORCED LINE OF STORMS NOW MOVING THROUGH CENTRAL NC IS REINFORCING IFR CONDITIONS AT INT/GSO AND WILL BRING THE CURRENT MVFR CONDITIONS AT RDU/FAY/RWI DOWN TO IFR OR LIFR FOR A PERIOD OF 1-2 HOURS AS THE SQUALL LINE MOVES THROUGH. IN ADDITION...BLUSTERY AND CHAOTIC WINDS WILL PERSIST AT AROUND 15 KTS GUSTING TO 25-35 KTS... FROM THE WNW AT INT/GSO AND FROM THE SSW AT RDU/FAY/RWI THAT WILL BE SHIFTING TO BE FROM THE WNW. BY 00Z-04Z... CIGS WILL LIFT ABOVE 10 000 FT AGL AS A COLD FRONT SWEEPS THROUGH. WNW WINDS OF 10-15 KTS ARE LIKELY TO PERSIST OVERNIGHT THROUGH 18Z SUN. VFR CONDITIONS WILL DOMINATE FROM 06Z TONIGHT THROUGH 18Z SUN AS HIGH PRESSURE BUILDS IN FROM THE WSW. LOOKING BEYOND 18Z SUN... VFR CONDITIONS WILL DOMINATE THROUGH LATE MON AS HIGH PRESSURE MOVES QUICKLY EASTWARD OVER THE SOUTHEAST STATES AND OFFSHORE. THERE IS A CHANCE OF MVFR CONDITIONS MON NIGHT THROUGH TUE AS ANOTHER STORM SYSTEM CROSSES THE AREA. VFR CONDITIONS ARE LIKELY TO DOMINATE ONCE AGAIN TUE NIGHT THROUGH THU... WITH A SHORT PERIOD OF MVFR CIGS POSSIBLE ESPECIALLY AT INT/GSO/RDU WED AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DJF/GIH NEAR TERM...WSS/DJF SHORT TERM...HARTFIELD LONG TERM...MWS AVIATION...HARTFIELD
Hazardous weather outlook, Jan 11, 11:55 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1155 AM EST SAT JAN 11 2014 NCZ021-022-038-121030- FORSYTH-GUILFORD-DAVIDSON- 1155 AM EST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND A FEW THUNDERSTORMS WITH STRONG GUSTY WINDS WILL OCCUR THIS AFTERNOON. WIND GUSTS COULD REACH UP TO 50 MPH. EVEN OUTSIDE OF ANY STRONGER SHOWER OR STORM...WIND GUSTS COULD REACH 30 TO 35 MPH. THE THREAT FOR STRONG WIND GUSTS WITH THE SHOWERS AND ANY STORMS WILL BE HIGHEST BETWEEN NOON AND 4 PM. GIVEN THE RECENT RAIN...WIND GUSTS 35 TO 50 MPH COULD KNOCK DOWN A FEW SHALLOW ROOTED TREES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. NCZ007>011-023>028-039>043-073>078-083>086-088-089-121030- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM- FRANKLIN-NASH-EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY- MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 1155 AM EST SAT JAN 11 2014 ...TORNADO WATCH 4 IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SHOWERS AND SCATTERED THUNDERSTORMS COULD PRODUCE STRONG TO SEVERE WIND GUSTS. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND A FEW TORNADOES. EVEN OUTSIDE OF ANY STRONGER SHOWER OR STORM...WIND GUSTS COULD REACH AROUND 35 MPH. THE THREAT FOR ANY SEVERE WEATHER WILL BE HIGHEST BETWEEN 1 PM AND 6 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, Jan 11, 12:41 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1241 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST STANLY COUNTY APT 35.42N 80.15W
01/11/2014 M46 MPH STANLY NC AWOS
&&
EVENT NUMBER RAH1400006
WSSLocal storm report, Jan 11, 1:01 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
101 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM TSTM WND DMG ASHEBORO 35.72N 79.81W
01/11/2014 RANDOLPH NC 911 CALL CENTER
MULTIPLE TREES DOWN ACROSS THE WESTERN HALF OF THE
COUNTY... ALSO IN ASHEBORO AND RANDLEMAN
&&
EVENT NUMBER RAH1400007
WSSLocal storm report, Jan 11, 1:13 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
113 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM TSTM WND DMG TROY 35.36N 79.89W
01/11/2014 MONTGOMERY NC 911 CALL CENTER
MULTIPLE TREES AND A FEW POWERLINES DOWN THROUGHOUT THE
COUNTY.
&&
EVENT NUMBER RAH1400008
WSSLocal storm report, Jan 11, 1:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM TSTM WND DMG ALBEMARLE 35.36N 80.19W
01/11/2014 STANLY NC 911 CALL CENTER
TREE DOWN ON BARKER STREET IN ALLBEMARLE... POWERLINES
DOWN ALSO.
&&
EVENT NUMBER RAH1400009
WSSSpecial weather statement, Jan 11, 1:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EST SAT JAN 11 2014
NCZ041-042-077-078-088-089-111930-
WAKE-HARNETT-WAYNE-SAMPSON-CUMBERLAND-JOHNSTON-
131 PM EST SAT JAN 11 2014
...A LINE OF STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
SOUTHEASTERN WAKE...EASTERN HARNETT...WESTERN WAYNE...SAMPSON...
CUMBERLAND AND JOHNSTON UNTIL 230 PM EST...
AT 129 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANGIER TO 13
MILES SOUTHEAST OF ANTIOCH...AND MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SMITHFIELD...CLINTON...LILLINGTON...GARNER...
CLAYTON...DUNN...ANGIER...BENSON AND WILSON'S MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3485 7850 3484 7890 3490 7894 3493 7899
3563 7872 3580 7825 3577 7825 3571 7816
3561 7813 3559 7803 3523 7808 3518 7811
3519 7816 3508 7816 3471 7837
TIME...MOT...LOC 1829Z 230DEG 52KT 3549 7872 3474 7904
22Local storm report, Jan 11, 1:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
134 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG SILER CITY 35.72N 79.46W
01/11/2014 CHATHAM NC 911 CALL CENTER
TREES AND POWERLINES DOWN THROUGHOUT THE WESTERN HALF
OF COUNTY... NUMEROUS POWER OUTAGES.
&&
EVENT NUMBER RAH1400010
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 9:01 PM EST | Special Weather Statement | RAH | Cumberland | 44 min |
| Jan 10, 9:16 PM EST | Special Weather Statement | RAH | Cumberland | 44 min |
| Jan 10, 9:26 PM EST | Special Weather Statement | RAH | Sampson | 49 min |
| Jan 10, 9:29 PM EST | Areal Flood Advisory | RAH | Cumberland | 2 hr |
| Jan 10, 9:32 PM EST | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 28 min |
| Jan 10, 10:08 PM EST | Special Weather Statement | RAH | Wayne | 52 min |
| Jan 10, 10:39 PM EST | Special Weather Statement | RAH | Franklin, Johnston, Nash, Wake, Wilson | 66 min |
| Jan 11, 6:58 AM EST | Special Weather Statement | RAH | Davidson, Forsyth, Guilford | 77 min |
| Jan 11, 8:26 AM EST | Special Weather Statement | RAH | Alamance, Durham, Orange, Person | 49 min |
| Jan 11, 9:15 AM EST | Special Weather Statement | RAH | Chatham, Durham, Franklin, Granville, Vance, Wake and 1 more | 75 min |
| Jan 11, 9:38 AM EST | Special Weather Statement | RAH | Alamance, Chatham, Durham, Granville, Orange, Person | 52 min |
| Jan 11, 10:38 AM EST | Special Weather Statement | RAH | Chatham, Durham, Granville, Lee, Vance | 52 min |
| Jan 11, 10:49 AM EST | Special Weather Statement | RAH | Harnett, Johnston, Wake | 56 min |
| Jan 11, 11:58 AM EST | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 62 min |
| Jan 11, 12:06 PM EST | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 39 min |
| Jan 11, 12:11 PM EST | Areal Flood Advisory | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 3 hr |
| Jan 11, 12:20 PM EST | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 40 min |
| Jan 11, 12:45 PM EST | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Moore, Richmond | 60 min |
| Jan 11, 12:50 PM EST | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 55 min |
| Jan 11, 1:21 PM EST | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange | 54 min |
| Jan 11, 1:22 PM EST | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 38 min |
| Jan 11, 1:23 PM EST | Tornado Warning | RAH | Alamance, Chatham, Orange | 37 min |
| Jan 11, 1:31 PM EST | Special Weather Statement | RAH | Cumberland, Johnston, Sampson | 59 min |
| Jan 11, 1:41 PM EST | Tornado Warning | RAH | Chatham, Durham, Orange, Wake | 34 min |
| Jan 11, 1:42 PM EST | Areal Flood Advisory | RAH | Durham, Orange, Person | 2 hr |
| Jan 11, 1:45 PM EST | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Nash, Sampson, Wayne and 1 more | 60 min |
| Jan 11, 2:01 PM EST | Tornado Warning | RAH | Durham, Johnston, Wake | 29 min |
| Jan 11, 2:13 PM EST | Tornado Warning | RAH | Franklin, Granville, Vance, Wake | 32 min |
| Jan 11, 2:20 PM EST | Tornado Warning | RAH | Johnston | 25 min |
| Jan 11, 2:22 PM EST | Severe Thunderstorm Warning | RAH | Halifax, Nash, Warren | 53 min |
| Jan 11, 2:34 PM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Wayne, Wilson | 56 min |
| Jan 11, 3:08 PM EST | Special Weather Statement | RAH | Sampson | 37 min |
| Jan 11, 4:55 PM EST | Areal Flood Advisory | RAH | Moore | 6 hr |
| Jan 11, 4:55 PM EST | River Flood Warning | RAH | Alamance | 23 hr |
| Jan 11, 5:48 PM EST | River Flood Warning | RAH | Chatham | 32 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.